Colorado, 2014Lightning Strike in Colorado, August 26, 2014
August 26, 2014 · NWS BOU · 1 event in 1 county or zone
Two men were struck by lightning as they sat under a tree to avoid a heavy downpour. One of the men was unconscious and had no pulse when emergency responders arrived.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two men were struck by lightning as they sat under a tree to avoid a heavy downpour. One of the men was unconscious and had no pulse when emergency responders arrived. He was immediately taken to Denver Health was listed in critical condition. The other victim suffered less severe injuries. He was treated at the scene and hospitalized, then released a few hours later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 26, 9:25 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 26, 9:25 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1025 AM MDT TUE AUG 26 2014
.UPDATE...
ISSUED AT 1025 AM MDT TUE AUG 26 2014
MOIST AIRMASS OVER THE AREA TODAY. PRECIPITABLE WATER VALUES ARE
AROUND AN INCH ALONG THE FRONT RANGE WITH AN INCH AND A QUARTER
OVER THE PLAINS. THE MOISTURE MAY INCREASE A LITTLE INTO THE
EVENING HOURS. CAPES WILL REACH UP TO 2000 J/KG. SHEAR IS NOT AS
GOOD AS YESTERDAY WITH 500 MB LEVEL WINDS DECREASING TO LESS THAN
20 KNOTS. THIS WILL KEEP THE SEVERE THREAT LOW...BUT A FEW WILL
BE POSSIBLE OVER THE EASTERN PLAINS. BECAUSE OF THE MOISTURE AND
SLOWER MID LEVEL WINDS...THERE WILL BE A THREAT FOR FLASH
FLOODING. SO WILL KEEP THE FLASH FLOOD WATCH IN EFFECT OVER PARTS
OF THE PLAINS WHERE THE BEST STORM COVERAGE AND MOISTURE IS
EXPECTED TO BE.
EXPECT STORMS TO START FORMING EARLY THIS AFTERNOON OVER THE
HIGHER TERRAIN AND THEN SPREAD EASTWARD. WILL KEEP HIGH POPS IN
THE FORECAST FOR THIS AFTERNOON AND TONIGHT.
THE UPPER LEVEL LOW WILL CONTINUE TO BRING SHOWERS AND STORMS
THROUGH THURSDAY. INCREASED POPS FOR THESE DAYS TO REFLECT THE
WET PATTERN THAT WILL LINGER THROUGH THURSDAY.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 349 AM MDT TUE AUG 26 2014
IN COLORADO WE GET A SMALL HANDFULL OF DAYS EACH YEAR IN WHICH
THUNDERSTORMS CAN OCCUR AROUND THE CLOCK. WE ARE IN ONE OF THOSE
PATTERNS TODAY...AS WE CAN SEE ON RADAR EARLY THIS MORNING...
ANOTHER IN A SERIES OF THUNDERSTORMS WAS MOVING THROUGH DIA AT
4AM. WE STILL EXPECT THE CONVECTION THIS MORNING TO END FROM THE
WEST...TO BE REPLACED BY AREAS OF FOG AND STRATUS.
THUNDERSTORMS WILL BLOSSOM OVER THE HIGH COUNTRY THIS MORNING...
THEN SPREAD TO THE PLAINS DURING THE AFTERNOON. I SLOWED THE
TRANSITION TO PLAINS CONVECTION BY A COUPLE OF HOURS. WITH DIV Q
ALOFT...AND A POSSIBLE WEAK UPPER TROUGH COMBINED WITH A MOIST AND
UNSTABLE AIRMASS...THUNDERSTORMS WILL BECOME WIDESPREAD
TONIGHT...ESPECIALLY FOR THE PALMER DIVIDE AND THE COUNTIES JUST
NORTH OF THE PALMER DIVIDE. IT IS DIFFICULT TO TELL AT THIS HOUR
OF THE MORNING EXACTLY HOW THE CONVECTION DEVELOPS...BUT IF STORMS
STALL OR THERE ARE TRAINING ISSUES WITH THE THUNDERSTORMS THE RISK
OF FLOODING ESCALATES. FOR THESE REASONS WE ARE ISSUING A FLASH
FLOOD WATCH FOR TONIGHT OVER THE PALMER DIVIDE...EASTERN ADAMS AND
EASTERN ARAPAHOE AND WASHINGTON COUNTIES.
IT WILL BE ANOTHER MILD DAY FOR AUGUST WITH TEMPERATURES IN THE
MID TO UPPER 70S ON THE PLAINS.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 349 AM MDT TUE AUG 26 2014
AN ANOMALOUSLY COOL AND MOIST AIRMASS ACCOMPANYING AN UPPER LEVEL
SHORTWAVE TROUGH WILL CONTINUE ITS SLOW EASTWARD PROGRESS ACRS
COLORADO ON WEDNESDAY. MODELS ALSO SHOW A FAIRLY DEEP PLUME OF
SUBTROPICAL MOISTURE FLOWING NEWRD OVER SRN AND ERN PORTIONS OF
COLORADO DURING THE DAY AHEAD OF THE TROUGH. WIND FIELDS SHOW SOME
OF THIS MOISTURE CURVING WESTWARD UP AGAINST THE EAST FACE OF THE
FRONT RANGE. WHILE LARGE SCALE LIFT APPEARS MODEST ACCORDING TO QG
VERTICAL VELOCITY FIELDS...OROGRAPHIC LIFT AND DESTABILIZATION OF
THE AIRMASS DUE TO COOLING ALOFT SHOULD BE SUFFICIENT TO GIVE US A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY...
PARTICULARLY OVER AND ALONG THE FRONT RANGE LATE IN THE DAY.
PRECIPITABLE WATER VALUES ON WEDNESDAY LOOK SIMILAR TO THOSE
EXPECTED TODAY...ANYWHERE FROM 0.90 INCH UP AGAINST THE FOOTHILLS
TO AROUND 1.5 INCH IN EASTERN PARTS OF THE CWA. THEREFORE STORMS
ROUGHLY EAST OF A STERLING TO LIMON LINE WILL HAVE THE POTENTIAL
TO PRODUCE LOCALLY HEAVY RAINFALL. TEMPERATURES ON THE PLAINS
WEDNESDAY EXPECTED TO BE AS MUCH AS 8-10F BELOW AVERAGE FOR THE
DATE. AVERAGE HIGH FOR DENVER ON THE 27TH IS 85F. HIGH COUNTRY
TEMPERATURES ALSO QUITE COOL WITH HIGHS ABOVE TIMBERLINE POSSIBLY
NOT GOING ABOVE 45F.
WEDNESDAY NIGHT...THE UPPER TROUGH SLOWLY PASSES OVER THE FCST AREA.
FLOW AROUND THE BOTTOM SIDE OF THE TROUGH APPEARS TO ADVECT IN DRIER
AIR FROM THE FOUR CORNERS REGION WHICH COULD RESULT IN EITHER A LULL
IN PRECIPITATION OR ONLY JUST DELAY THE THE NEXT ROUND OF WRAP
AROUND PRECIPITATION ON THE BACK SIDE OF THE PASSING TROUGH. FOR NOW
WILL HANG ONTO SCATTERED POPS ON THE PLAINS AND SCATTERED TO LIKELY
POPS IN THE MTNS WEDNESDAY EVENING. THEN REDUCE POPS ON THE PLAINS
AFTER MIDNIGHT BUT KEEP POPS ON THE HIGH SIDE IN THE HIGH COUNTRY
WITH OROGRAPHIC LIFT GENERATED ON THE BACK SIDE OF TROUGH.
TEMPERATURES POSSIBLY COLD ENOUGH FOR A BIT OF SNOW ON THE HIGHER
PEAKS BY MORNING.
THURSDAY...MODELS SHOW THE TROUGH EXITING THE AREA...BUT SOME SHOW
MOIST NELY UPSLOPE FLOW AND RESPECTABLE QPF OVER AND ALONG THE
FRONT RANGE DURING THE DAY. WHILE THE OTHER MODELS SHOW A MUCH DRIER
NWLY FLOW OFF THE FRONT RANGE WITH THE TROUGH PULLING AWAY. FOR NOW
WILL GO ALONG WITH SURROUNDING WFOS AND HOLD ONTO SCATTERED POPS ON
THE PLAINS AND SCATTERED TO LIKELY POPS IN THE HIGH COUNTRY. HOWEVER
EXPECT LOWER QPF AMOUNTS. THURSDAY STILL LOOKS COOLER THAN AVERAGE
WITH LITTLE CHANGE IN TEMPERATURES FROM THE DAY BEFORE.
FRIDAY THROUGH LABOR DAY...WARMER TEMPERATURES AND MUCH DRIER
CONDITIONS FORECAST TO RETURN TO THE AREA OVER THE LABOR DAY WEEKEND
AS A STRONG HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST.
TEMPERATURES SHOULD RETURN TO NEAR AVERAGE BY SUNDAY. COULD SEE A
SLIGHT DIP IN TEMPERATURES ON LABOR DAY WITH A WEAK...MOSTLY DRY
COLD FRONT BRUSHING THE AREA.
&&
.AVIATION...(FOR THE TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1025 AM MDT TUE AUG 26 2014
THUNDERSTORMS WILL BE LIKELY IN THE DENVER AREA LATER THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS WILL BE 22Z TO
02Z...THOUGH THE THREAT FOR STORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40
KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS.
LOW CLOUDS WILL BE POSSIBLE EARLY WEDNESDAY MORNING WITH CEILINGS
BELOW 3000 FEET.
&&
.HYDROLOGY...
ISSUED AT 349 AM MDT TUE AUG 26 2014
RAINFALL RATES OF 2 INCHES IN AN HOUR WILL BE POSSIBLE WITH
THUNDERSTORMS TONIGHT. THE GREATEST FLOOD RISK WILL BE ALONG AND
NORTH OF THE PALMER DIVIDE AND THAT IS THE AREA IN THE FLASH FLOOD
WATCH. IT IS POSSIBLE THAT THE WATCH COULD BE EXPANDED FOR A
LARGER AREA IN EASTERN COLORADO.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
TONIGHT FOR COZ041-045>047-049.
&&
UPDATE...MEIER
SHORT TERM...RTG
LONG TERM...BAKER
AVIATION...MEIER
HYDROLOGY...RTG
Hazardous weather outlook, Aug 26, 9:36 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1036 AM MDT TUE AUG 26 2014
COZ030>051-271645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1036 AM MDT TUE AUG 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL AGAIN FORM OVER THE HIGHER TERRAIN
EARLY THIS AFTERNOON AND SPREAD EAST ONTO THE PLAINS LATE THIS
AFTERNOON AND EVENING. A COUPLE OF STORMS COULD BECOME SEVERE OVER
THE EASTERN PLAINS WITH HAIL TO ONE INCH IN DIAMETER AND 60 MPH
WINDS. SLOWER MOVING STORMS AND HEAVY RAIN WILL INCREASE THE THREAT
FOR FLASH FLOODING OVER THE PALMER DIVIDE AND PARTS OF THE EASTERN
PLAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN UPPER LEVEL WEATHER SYSTEM SLOWLY MOVING ACROSS COLORADO WILL
BRING AMPLE CLOUD COVER...BELOW AVERAGE TEMPERATURES AND A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY AND
THURSDAY. STORMS ON THE PLAINS WEDNESDAY AFTERNOON AND EVENING
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. STORMS
ON THURSDAY MAY ALSO PRODUCE BRIEF HEAVY RAINFALL IN AND NEAR THE
FRONT RANGE FOOTHILLS. DRIER AND WARMER CONDITIONS WILL RETURN
FRIDAY AND CONTINUE THROUGH THE LABOR DAY WEEKEND AS A STRONG HIGH
PRESSURE RIDGE BUILDS IN FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT WE
WOULD APPRECIATE REPORTS OF SEVERE WEATHER OR HEAVY RAIN.
Lightning, Denver
- When
- August 26, 1:55 PM MST
- Where
- Denver County, Denver
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.730, -104.930
Two men were injured when lightning hit the tree they were sitting under during the downpour. One man was critically injured, while the other suffered only minor injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, August 26 to 27, 20141 injured · $40 million · 2 events
- Flash Flooding and Hail in Illinois, August 26 to 27, 2014$29 million · 1 in hail · 11 events
- Rip Current in New Jersey, August 26, 20141 death · 1 event
- Rip Current in Maryland, August 26, 20141 death · 1 event
- Flash Flood in Utah, August 26, 2014$100,000 · 1 event
- Hail and Damaging Winds in Illinois, August 26, 2014$50,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in South Dakota, August 26, 2014$50,000 · 1.75 in hail · 4 events
- Damaging Wind in Kansas, August 26, 2014$50,000 · 52 kt wind · 1 event
- Damaging Wind and Heavy Rain in Arizona, August 26, 2014$40,000 · 63 kt wind · 2 events
- Damaging Winds and Lightning Strike in Texas, August 26, 20143 injured · $2,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 26, 2014$11,000 · 56 kt wind · 21 events
- Coastal Flood and High Surf in California, August 26 to 28, 2014$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530823.